Epilepsy Drug Valproate and Lamotrigine Linked To Malformed Fetus

by Medindia Content Team on  March 23, 2005 at 3:31 PM General Health News   - G J E 4
Epilepsy Drug Valproate and Lamotrigine Linked To Malformed Fetus
In a study in the March issue of Neurology, the epilepsy drug Valproate has been linked to malformation of fetus when prescribed to pregnant ladies.

For pregnant women with epileptic seizures, often the drug Valproate is prescribed. The new study shows that women who took the drug in their first trimester of pregnancy often gave birth to malformed babies.

Data for the study was collected from pregnant women in US and Canada through telephonic interview. The results were compared between the women who took Valproate or the drug valproic acid (VPA) versus women who didn't. The study had shown that maternal exposure to valproic acid during first trimester of pregnancy raises the risk of major congenital malformations in babies.

In a different study published in the same journal the anti-epileptic treatment drug Lamotrigine was also linked to congenital malformations in the fetus when mothers were treated with the drug in the first trimester of the pregnancy. However the researchers do admit that the sample size of the study was too small to decide on the exact nature of the congenital defects due to the drugs. Yet more researches need to be conducted to find out the exact nature of the birth defects due to these two drugs, feel the researchers.

Reference: Neurology, March 2005


Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

View All